April 19, 2007 at 6:14 pm #17837
I’m new to MDS and to this Forum. I’ve now had 3 transfusions, 2 months apart, and after each one have had a week to ten days of nausea and diarrhea and general misery.
Is this ‘usual’ ?
The hematology department in our local, large, user-unfriendly hospital is not being helpful…although someone did say “It shouldn’t happen”
I’m in Western Canada.
Any contacts, comments, suggestions, would be more than welcome.
Liz.April 20, 2007 at 3:06 am #17838jga_socalMember
Hopefully you are getting leuko-reduced, packed red blood cells. The leuko-reduced process adds expense to the product but it removes much of the donors white (leukocyte) blood cells.
However, your symptoms indicate that you are getting non leuko-reduced rbcs and the donors white blood cells are causing problems in the expected places.
JimApril 20, 2007 at 3:16 am #17839AlexDParticipant
I cannot say that I’ve ever had that kind of reaction to a transfusion and I receive one every 3 weeks. (4 bags, ~1.2L)
I do receive leuko-reduced and always have, but due to allergies of the protein in the blood, mine gets washed. The worst reaction I’ve had to blood is body-covering hives and shortness of breath. (allergy)
Definitely ask about about the white cells in the blood, if any.
AlexApril 20, 2007 at 2:59 pm #17840covergirlMember
I get tx’s every 4-6 weeks. My juice is leuko-depleted AND irradiated. However, my platelets and WBCs are ok. Never experienced any of those reactions 1-10 days AFTER the procedure.
I would insist on BOTH for future tx’s and see if it makes a difference.
Best wishes and take one day at a time,
–cherylApril 25, 2007 at 5:56 pm #17841jaxemMember
what kind of transfusions are you getting, rbc’s, platelets, both? normally whole blood isn’t given any longer with only the above given; wbc boost with either neupogen or neulasta.May 2, 2007 at 7:27 pm #17842
Thank you so much to everyone who replied…I’ve only just found your answers…busy finding my way round this Forum.
I finally phoned the Hem. Dept. To cut a long story short, again they said “It shouldn’t have happened” but they’ve cancelled the next transfusion and given me an appointment with a doc. next month….at least this time I’ll be able to go in with some background information.
I’m trying to sound like a ‘nice’ person here…I’m really not, I’m really, really mad but I don’t know any of you well enough to sound off.
Anyway, as a Grandmorther, I do love being a ‘Junior’ Member
LizMay 2, 2007 at 7:40 pm #17843frankParticipant
i do feel un-comfortable for a week after each tx, not reaction, just feel something not right.
FrankMay 2, 2007 at 11:37 pm #17844pattiMember
How are you doing???? Haven’t seen you post much lately.
PattiMay 3, 2007 at 12:42 am #17845faith’s daughterMember
hey lizab–sound off. We know you’re mad at the disease and doctors and not us. To find your answers go into “my profile” at the top of the page and look under recent posts–that’s how I find mine when I forget where I was last. Good luck.May 3, 2007 at 6:34 am #17846
Thanks ‘Faith’s Daughter’, of course you’re right. There’s so much to learn, so that I’ll know the right questions…brains I can at least sound intelligent about (I’m a psychologist) blood is something else.
I’m glad you’re all here.
Liz.May 3, 2007 at 11:33 am #17847choijkMember
My dad’s transfusions appear to be getting closer. From a 8 week interval, to a 4, we are down to a 2 week interval. I know that MDS isn’t staged like other types of cancer (Stage I, II, III, IV), but can more frequent transfusions be a sign of progression? Even though I’m so scared right now, I am trying to take things day by day without thinking too far into the future. But sometimes late at night, there is this lump in my throat and ache in my heart that just won’t go away…..
Thanks for all your thoughts and input.May 4, 2007 at 5:11 pm #17848betyMember
Anybody with iron overload suffering from mild memory loss? After a short hospitalization and several transfusions within a short time span, my h seems to have trouble recalling certain people. With prompting, his memory seems to improve.
Husband, 87, dx7/03, RARS, transfusion dependent around every 2 weeks. Pancytopenia.May 5, 2007 at 6:33 am #17849cthomas555Member
Notes from my gerontologist visit says that “iron overload is likely a risk factor for dementia” and that I have “mild memory loss.”
Register for an account, or login to post to our message boards. Click here.
- You must be logged in to reply to this topic.